Michigan, 2005

Damaging Wind in Michigan, September 12, 2005

September 12, 2005 · NWS MQT · 1 event in 1 county or zone

1 thunderstorm wind, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before the first event at Sep 12, 1:15 PM CST, 3 hours 10 minutes earlier.

Area forecast discussion, Sep 12, 1:15 PM CST, 3 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
315 PM EDT MON SEP 12 2005

.DISCUSSION...
MAIN FORECAST CONCERN IS PCPN CHANCES OVER THE NEXT 24 HOURS...ALONG
WITH POTENTIAL FOR MARGINALLY SEVERE CONVECTION DURING THAT TIME
FRAME. THE 12Z GFS AND NAM ARE IN REASONABLE AGREEMENT THROUGH 36
HOURS ON THE OVERALL MASS FIELDS...ALTHOUGH THE GFS APPEARS TO
SUFFER FROM CONVECTIVE FEEDBACK THIS EVENING AND INTENSIFIES THE MID
LEVEL VORTICITY MAX TO OUR NORTHWEST AS IT PRODUCES OVER 2 INCHES OF
QPF IN 6-HOURS. THIS IN TURN RESULTS IN ITS OVERDEVELOPMENT OF THE
LEAD SURFACE LOW AS IT LIFTS NORTHEAST INTO CANADA LATE TONIGHT AND
TOMORROW. WILL STICK CLOSER TO THE NAM THROUGH EARLY
WEDNESDAY...THEN START TO TREND TOWARD THE GFS WHOSE SLOWER
PROGRESSION OF THE NEXT SHORTWAVE AND FRONTAL SYSTEM DURING THE
THURSDAY-FRIDAY TIME FRAME SEEMS MORE REASONABLE THAN THE FASTER NAM.

LATEST WATER VAPOR IMAGERY AND RUC UPPER AIR ANALYSES CONTINUE TO
SHOW AMPLIFIED UPPER AIR PATTERN OVER NORTH AMERICA...WITH STRONG
RIDGING OVER EASTERN CANADA AND THE EASTERN US...AND A LONGWAVE
TROUGH OVER THE WESTERN HALF OF THE CONTINENT. THE STRONG EASTERN
RIDGE IS WORKING TO KEEP PCPN FROM MAKING IT EAST INTO OUR AREA
TODAY...WITH THE PERSISTENT SUBSIDENCE CONTINUING TO SUPPORT DRY MID
LEVEL AIR AND A FAIRLY DECENT CAP ON THE 12Z KGRB AND LOCAL TAMDAR
SOUNDINGS FROM TODAY. THE SHORTWAVE FEATURE SUPPORTING THE PCPN AND
CONVECTION CURRENTLY TO OUR WEST CAN BE SEEN MOVING NORTHEAST INTO
MINNESOTA AT THIS TIME...AND MOST OF THE FORCING FROM THIS FEATURE
WILL REMAIN TO OUR WEST AND NORTH THROUGH THE EVENING...ALTHOUGH IT
IS STILL WARRANTED TO KEEP A LIKELY POP GOING OVER THE WEST.

WEAK ISENTROPIC LIFT...PER THE 310K SURFACE...WILL PERSIST OVER THE
CWFA THROUGH TONIGHT...WHICH WILL COMBINE WITH STEADILY INCREASING
MOISTURE AND CAPES OF 1000-1500 J/KG TO SUPPORT CHANCES FOR PCPN AND
CONVECTION. THE NAM SUGGESTS THAT THE LOW LEVEL JET WILL STRENGTHEN
TO 40 KT OVER THE AREA TONIGHT...ALTHOUGH THE LACK OF A SIGNIFICANT
SHORTWAVE FEATURE MAY WORK TO KEEP WIDESPREAD PCPN FROM MAKING IT
VERY FAR EAST TONIGHT...PARTICULARLY WITH A LINGERING CAP. THE MAIN
UPSTREAM SHORTWAVE...CURRENTLY SEEN LIFTING NORTHEAST INTO
WYOMING...WILL LIFT BY TO OUR NORTHWEST DURING THE DAY ON TUESDAY AS
THE SHORTWAVE DIVING SOUTHEAST FROM ALBERTA WORKS TOWARD THE AREA
AND PHASES WITH IT. THIS PROGRESSION OF FEATURES WILL HELP TO
FINALLY DRIVE THE COLD FRONT EASTWARD TUESDAY AFTERNOON AND
EVENING...WITH IT CLEARING THE EASTERN CWFA BY LATE TUESDAY NIGHT.
THE NAM SHOWS SOME UPPER LEVEL DIVERGENCE ALONG THE
ANTICYCLONICALLY CURVED SOUTHERN FLANK OF THE UPPER JET DURING THE
AFTERNOON AND EVENING ON TUESDAY...PARTICULARLY OVER THE CENTRAL AND
EASTERN CWFA. THIS FORCING...TOGETHER WITH THE PASSAGE OF THE
FRONT...SHOULD FINALLY SUPPORT MORE IN THE WAY OF PCPN ACROSS THE
EASTERN HALF OF THE CWFA...ALTHOUGH THE LOW LEVEL AND UPPER LEVEL
FORCING ARE NOT CORRELATED ESPECIALLY WELL IN TIME. GIVEN SOME
CONCERN OF A PERSISTENT CAP AND LACK OF STRONG FORCING COINCIDENT
WITH THE FROPA...WILL GO WITH JUST A 50 POP TO HANDLE THINGS. THE
NAM AND GFS QPF FIELDS ARE ALSO NOT OVERLY AMBITIOUS ON
TUESDAY...SUGGESTING A BREAK IN ACTIVITY FOLLOWING ANY NOCTURNAL
CONVECTION TONIGHT...THEN PERHAPS A BETTER CHANCE OVER THE EAST LATE
IN THE DAY AS BETTER INSTABILITY COMBINES WITH THE FROPA.

CHANCES FOR SEVERE WEATHER APPEAR SOMEWHAT LIMITED...YET STILL
POSSIBLE GIVEN EXPECTED CAPES OF UP TO 1500 J/KG AT TIMES TONIGHT
THROUGH TUESDAY EVENING. CHANCES FOR HAIL SEEM VERY MARGINAL WITH
FREEZING LEVELS ABOVE 14K FEET FOR MUCH OF THE TIME. THE PERSISTENCE
OF SOME MID LEVEL DRY AIR THROUGH THE PERIOD COULD ENHANCE A WIND
THREAT...AND THAT WOULD LIKELY BE THE MAIN SEVERE WEATHER THREAT.
FEEL THE BEST CHANCE FOR SEVERE STORMS WILL BE OVER THE EASTERN CWFA
TOMORROW AFTERNOON AND EARLY EVENING...AS THE BEST SYNOPTIC FORCING
TRIES TO WORK IN DURING THE TIME OF FROPA...ALONG WITH SOME
ADDITIONAL DEWPOINT POOLING OFF OF LAKE MICHIGAN.

HIGH PRESSURE WILL BUILD INTO THE AREA LATE TUESDAY NIGHT THROUGH
WEDNESDAY AS THE UPPER FLOW BECOMES MORE ZONAL ALONG THE US/CANADA
BORDER. SEE NOTHING TO SUPPORT PCPN ACROSS THE CWFA WEDNESDAY INTO
THURSDAY WITH PROMINENT LOW LEVEL RIDGING AND FAIRLY DRY
WEST-NORTHWESTERLY FLOW. BY THURSDAY MORNING THE NAM BRING RETURN
FLOW AND WAA ADVECTION BACK TO THE REGION...WITH CHANCES FOR SOME
PCPN ALONG THE ELEVATED WARM FRONT. THE NAM GENERALLY KEEPS THIS
ACTIVITY TO OUR NORTH THROUGH THURSDAY AS DOES THE GFS...BUT PREFER
THE SLIGHTLY SLOWER EASTWARD PROGRESSION OF THE GFS...WHICH IS EVEN
MORE SUPPORTIVE OF KEEPING THINGS DRY THROUGH THURSDAY.

THE MEDIUM RANGE MODEL GUIDANCE IS IN POOR AGREEMENT DURING THE
FRIDAY THROUGH MONDAY TIME FRAME...MAKING THAT PORTION OF THE
FORECAST FAIRLY UNCERTAIN. THE 00Z GFS WAS MUCH MORE AGGRESSIVE IN
COMPARISON TO THE ECMWF AND CANADIAN WITH REGARD TO A SHORTWAVE
MOVING ALONG THE US/CANADA BORDER AND TOWARD OUR AREA SUNDAY INTO
MONDAY. THERE ARE ALSO SOME DIFFERENCES IN THE TIMING OF LESS
AMPLIFIED SHORTWAVES PRIOR TO THAT TIME...AS WELL AS THE POSITION OF
A WEAK FRONTAL BOUNDARY WHICH WILL LINGER OVER THE AREA FRIDAY
THROUGH SATURDAY. THE 06Z GFS WAS A BIT MORE IN LINE WITH THE
ECMWF...PARTICULARLY IN SHOWING A LESS AMPLIFIED UPPER FLOW PATTERN
SUNDAY-MONDAY. AT THIS POINT...AM INCLINED TO GO WITH THE ECMWF AND
HPC MANUAL PROGS GIVEN THE LACK OF CONSISTENCY WITH THE GFS AND
FAIRLY WIDE SPREAD AMONG ITS ENSEMBLE MEMBERS.

A COLD FRONT...WITH ONLY MINIMAL UPPER SUPPORT...SHOULD MOVE THROUGH
THE CWFA ON FRIDAY...WITH A SLIGHT CHANCE OF SHOWERS AND
THUNDERSTORMS ACCOMPANYING ITS PASSAGE. A BIG QUESTION IS HOW FAR
THIS FRONT WILL PUSH SOUTH AND EAST FRIDAY NIGHT THROUGH
SATURDAY...SINCE THERE IS SOME CHANCE IT COULD LINGER OVER OUR AREA
AND PROLONG THE CHANCES FOR PCPN. AT THIS POINT...WILL FOLLOW THE
HPC THEME OF PUSHING IT INTO CENTRAL WISCONSIN AND LOWER MICHIGAN BY
SATURDAY MORNING...ALLOWING FOR A DRY FORECAST FRIDAY NIGHT AND
SATURDAY. HOWEVER...EXPECT THE FRONT TO BEGIN TO LIFT BACK NORTH
SATURDAY NIGHT AS THE NEXT SHORTWAVE EMERGES INTO THE PLAINS AND WAA
RE-ESTABLISHES ITSELF OVER OUR AREA. WITH THE FRONT MOVING BACK
TOWARD US...WILL BRING A CHANCE OF SHRA/TSRA BACK INTO THE CWFA LATE
SATURDAY NIGHT INTO SUNDAY MORNING. THIS WARM/STATIONARY FRONT WILL
PERSIST OVER OUR GENERAL AREA THROUGH MONDAY AS THE UPSTREAM
SHORTWAVE AND SURFACE LOW MOVE INTO THE NORTHERN PLAINS. GIVEN THE
LACK OF CONFIDENCE IN THE TIMING AND POSITION OF FEATURES...WILL
SIMPLY MAINTAIN A CHANCE OF SHRA/TSRA THROUGH MONDAY.

&&

.MQT...WATCHES/WARNINGS/ADVISORIES...NONE.

&&

TRH
Hazardous weather outlook, Sep 12, 1:51 PM CST, 2 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
351 PM EDT MON SEP 12 2005

MIZ001>007-009>014-084-085-131200-
ALGER-BARAGA-DELTA-DICKINSON-GOGEBIC-IRON-KEWEENAW-LUCE-MARQUETTE-
MENOMINEE-NORTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-ONTONAGON-
SOUTHERN HOUGHTON-SOUTHERN SCHOOLCRAFT-
351 PM EDT MON SEP 12 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND CENTRAL UPPER
MICHIGAN.

.DAY ONE...TONIGHT AND TUESDAY

THUNDERSTORMS ARE EXPECTED OVER THE WEST HALF OF UPPER MICHIGAN
TONIGHT...AND THERE IS A CHANCE OF THUNDERSTORMS ACROSS ALL OF
WESTERN AND CENTRAL UPPER MICHIGAN ON TUESDAY. THE PRIMARY HAZARDS
FROM THE STORMS WILL BE FREQUENT LIGHTNING AND HEAVY RAIN.
HOWEVER...A FEW STORMS OVER WESTERN UPPER MICHIGAN THIS EVENING
COULD BECOME SEVERE. THE GREATEST CHANCE OF SEVERE STORMS ON TUESDAY
WILL BE EAST OF A LINE FROM MUNISING TO ESCANABA AFTER 3 PM. WIND
GUSTS TO 60 MPH AND HAIL TO ONE INCH IN DIAMETER WILL BE THE PRIMARY
HAZARDS FROM ANY STORMS WHICH BECOME SEVERE TONIGHT OR TUESDAY.

.DAYS TWO THROUGH SEVEN...TUESDAY NIGHT THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS OVER CENTRAL UPPER MICHIGAN
TUESDAY EVENING. SOME STORMS EAST OF A LINE FROM MUNISING TO
ESCANABA COULD BE SEVERE TUESDAY EVENING...PRODUCING LARGE HAIL
AND DAMAGING WINDS.

THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN UPPER MICHIGAN
THURSDAY NIGHT...AND ACROSS ALL OF WESTERN AND CENTRAL UPPER
MICHIGAN ON FRIDAY. THERE IS A CHANCE OF THUNDERSTORMS OVER WESTERN
AND CENTRAL UPPER MICHIGAN AGAIN ON SUNDAY AND MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND TUESDAY.

ADDITIONAL WEATHER INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:

HTTP://WWW.WEATHER.GOV/MQT (ALL LOWER CASE)

TRH

The radar

The Marquette radar (KMQT), 121 km away, was scanning. The volume nearest the first event began at 22:27 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Gogebic

When
September 12, 4:25 PM CST
Where
Gogebic County, 5 mi E of Watersmeet
Measured
55 kt (63 mph) estimated gust
Reported by
LAW ENFORCEMENT
Coordinates
46.267, -89.083

Large tree down blocking road near Marion Lake.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Michigan in 2005Every state in 2005This day in weather historyWarnings in Michigan, September 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5478853.